Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 28, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 21, 2024, 6:47 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2024, 6:47 PM MST (01:47 UTC)
- Expired
- Jul 21, 2024, 10:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 84 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3008 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
001
WGUS55 KTWC 220147
FFWTWC
AZC019-220500-
/O.NEW.KTWC.FF.W.0028.240722T0147Z-240722T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
647 PM MST Sun Jul 21 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Central Pima County in southeastern Arizona...
* Until 1000 PM MST.
* At 647 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kitt Peak, San Pedro and Pan Tak.
This includes Route 86 between mile markers 131 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3203 11140 3192 11144 3192 11164 3206 11164
3214 11164 3214 11141
FLASH FLOOD...RADAR INDICATED
$$
GLZ2 follow-up statements
061
WGUS75 KTWC 220224
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
724 PM MST Sun Jul 21 2024
AZC019-220500-
/O.CON.KTWC.FF.W.0028.000000T0000Z-240722T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
724 PM MST Sun Jul 21 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS
EVENING FOR CENTRAL PIMA COUNTY...
At 724 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain have
fallen.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Kitt Peak, San Pedro and Pan Tak.
This includes Route 86 between mile markers 131 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3203 11140 3192 11144 3192 11164 3206 11164
3214 11164 3214 11141
FLASH FLOOD...RADAR INDICATED
$$
GLZ586
WGUS75 KTWC 220456
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
956 PM MST Sun Jul 21 2024
AZC019-220506-
/O.EXP.KTWC.FF.W.0028.000000T0000Z-240722T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
956 PM MST Sun Jul 21 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM MST THIS EVENING FOR
CENTRAL PIMA COUNTY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
&&
LAT...LON 3203 11140 3192 11144 3192 11164 3206 11164
3214 11164 3214 11141
$$
GLZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:28 PM MST, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 21, 2:28 PM MST, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 228 PM MST Sun Jul 21 2024 .SYNOPSIS...Temperatures will remain 1-4 degrees above normal for the next 7 days. Storms today will move off the rim and move through lower elevation this afternoon and evening producing strong winds and heavy rainfall. After today there will be daily chances for afternoon and evening thunderstorms with the normal threats of heavy rainfall and strong outflow winds. && .DISCUSSION...Isolated storms have begun to form over the rim and a couple of the sky islands. Mid-level flow is out of the north/northwest around 15-25 kts which should be sufficient to move storms off the rim and into the lower deserts. CAPE values are around 1000-1500 J/kg with 0-6 km shear of 15-25 kts which should help sustain storms as they move southwestward this afternoon and evening. Hi-res models are in fairly good agreement with the above scenario. Storms will begin to propagate off the rim in the next hour or two, making it to Tucson between 4-6 pm, then the international border by 7-8 PM. Storms will be capable of strong to severe wind gusts aided by 1000 J/kg of DCAPE and a small dry layer at 400 mb measured by the 21/12Z KTWC sounding. A Severe Thunderstorm Watch is in place for Pinal County. Blowing dust may become an issue in Pinal County later this afternoon. Heavy rainfall will be another threat with PWAT values around the NAEFS 90th percentile. Storms will be capable of rainfall rates of 1"-2" per hour which could cause flash flooding issues especially over areas that received rainfall yesterday. Also, WPC has most of the CWA in a slight risk for excessive rainfall. Monday the high moves a little further north keeping southeast Arizona under northeast flow aloft. PWAT also decreases by 0.2" east of Tucson as well. 500 mb wind speeds look to be a little weaker, but another rim shot will be possible. Hi-res guidance shows this with storms again forming along the rim and moving southwestward into the lower deserts. Coverage looks to be slightly reduced compared to today but storms will again be capable of strong outflow winds and heavy rainfall. The upper level ridge stays centered over southern Nevada until around the Thursday timeframe. PWAT values hover around or just below normal for areas east of Tucson and slightly above normal from Tucson west. This will lead to continued daily afternoon and evening scattered thunderstorms with the normal monsoon threats of strong winds and locally heavy rainfall. This coming weekend ensembles still show the high moving south thanks to troughing in the Pacific Northwest. This doesn't seem to affect moisture in southeast Arizona, but with the high being closer overhead this could lead to less vigorous storms. && .AVIATION...Valid through 23/00Z. SCT-BKN clouds at 8k-12k ft AGL thru tonight then gradual clearing after midnight. Thunderstorms have formed along the Mogollon Rim and are expected to move southwestward this afternoon. KTUS is expected to be impacted by TSRA between 21/23Z-22/02Z and KOLS/KDUG 22/00Z-22/04Z. MVFR conditions in TSRA with wind gusts in excess of 45 knots. Outside of TSRA, SFC winds at most locations 12 knots or less favoring NWLY direction during the afternoon/early evening hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening showers and thunderstorms for the next 7 days with day-to-day variability on which areas will see the best chance of rainfall. Each day will have the threat of heavy rain, localized flash flooding and strong gusty winds. Minimum relative humidity values will be 20-30 percent in most lower elevation locations and 25-40 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. Wind direction during the afternoon hours will primarily be west to northwest through the weekend, especially from Tucson westward and in the upper Gila River Valley. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 21, 5:24 PM MST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
524 PM MST Sun Jul 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Tstm Wnd Gst 6 NE Nogales 31.42N 110.85W
07/21/2024 M58 MPH Santa Cruz AZ ASOS
ASOS station KOLS Nogales International
Airport measured wind gust of 58 mph.
&&
AHLocal storm report, Jul 21, 5:37 PM MST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
537 PM MST Sun Jul 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM Tstm Wnd Dmg 9 SE Tucson 32.11N 110.78W
07/21/2024 Pima AZ Public
Trees are down in Rita Ranch caused by
thunderstorm winds.
&&
JVTLocal storm report, Jul 21, 6:03 PM MST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
603 PM MST Sun Jul 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM Tstm Wnd Dmg 10 WSW Tucson 32.13N 111.04W
07/21/2024 Pima AZ Utility Company
Electric equipment damaged du to weather
causing power outages for roughly 1800
people.
&&
JVTLocal storm report, Jul 21, 6:34 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
634 PM MST Sun Jul 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM Flash Flood 9 SW Tucson 32.11N 111.01W
07/21/2024 Pima AZ Public
Running water over driveway shown in a video
on social media. Estimated depth of water is
6 inches.
&&
JVTThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:06 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 21, 5:07 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Jul 21, 5:17 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 21, 5:17 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 43 min |
| Jul 21, 5:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 37 min |
| Jul 21, 5:28 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 21, 5:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 21, 5:52 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Jul 21, 5:55 PM MST | Severe Thunderstorm Warning | TWC | Pima | 18 min |
| Jul 21, 6:01 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 44 min |
| Jul 21, 6:08 PM MST | Areal Flood Advisory | TWC | Cochise | 112 min |
| Jul 21, 6:14 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 21, 6:37 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Jul 21, 6:38 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Jul 21, 6:42 PM MST | Dust Storm Advisory | TWC | Pima | 63 min |
| Jul 21, 7:21 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 24 min |
| Jul 21, 7:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Jul 21, 7:45 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.